Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Concerned Re: appropriate Treatment?
May 1, 2005

I became positive in January, 1999. I was treatment naive until 2 weeks ago when my doctor put me on Reyataz, Truvada and Norvir cocktail, after lab tests revealed my cd4 had slipped to 70(7%) with VL of 8657 (3/16/05). Do you believe this is an appropriate course of treatment? I am concerned because I have read that in treatment naive patients, the boost of Norvir is not generally prescribed. Will the addition Norvir affect future choices for me down the road should resistance develop? I am side-effect free thus far. Thanks for your advice doctor. You guys are so great with the information you provide.

Response from Dr. Young

Thanks for your post.

I do agree that it's definitely time to start HIV therapies. If I were your doctor, I wouldn't have felt comfortable waiting until your CD4 count was as low as yours is to start, but water under the bridge.

I'm in general agreement with your doctor about the use of first-line boosted protease inhibitors, especially for persons with very low CD4 counts-- a recent large, cross-study analysis (meta analysis) showed that persons that received first line boosted PIs had a greater CD4 count than those who received other forms of suppressive HIV therapy. We now have several newer PI options that make this approach a generally very well tolerated approach. Indeed, Kaletra is the "prefered" protease inhibitor in the current US treatment guidelines. Unboosted PIs are relegated to "alternate" status.

Part of the reason for my enthusiasm for the use of boosted PIs is very encouraging data for several drugs that demonstrates important differences in the pattern of resistance (among the few patients that do experience treatment failure). Compared to persons who failed first-line NNRTI or unboosted PI combos, such patients have much less drug resistance; the implication is the better preservation of future treatment options.

The use of Norvir-boosted Reyataz (atazanavir)with Truvada is popular, though I have to say that that I'm not one of the biggest fans. The reason, in part, that your doctor prescribed Norvir with Reyataz is that when prescribed with Truvada, the tenofovir part or Truvada lowers the concentrations of atazanavir. Furthermore, even when Norvir-boosted, the coadministration of Truvada results in lower than the usual boosted levels of Reyataz. I'd simply see no reason to lower the potential potency of a regimen when there are other possible (and well tested) combinations.

So what does this all mean? If Truvada is to be used, then I prefer to use this nuke combo with either Kaletra (where there is clinical trials data) or with Norvir-boosted Lexiva (fosamprenavir). The later approach also offers a once-daily option, while the former is a twice-daily drug. Alternatively, if one wanted to use Reyataz (either boosted or unboosted), I'd be looking to partner it with a different pair of nukes, such as the once-daily combos in Epzicom (abacavir/3TC).

Since, you've already started on this regimen, I wouldn't be rushing to change anything. I'm heartened to hear that you're tolerating the regimen well. Do make sure that you take the pills with food and definitely avoid stomach acid-lowering agents (especially omeprazole-- the "purple pill") as these factors can dramatically lower the amount of Reyataz that your system (and virus) sees.

Stay in touch, let us know how your first follow up labs look. Good luck, good health. BY



Previous
still confused, more than ever
Next
HIV-1 vs. HIV-2

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement